Alert archive / Colorado / High Wind Watches in 2014
High Wind Watch 2, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this high wind watch at Jan 29, 2014, 3:45 AM MST for 7 counties in Colorado. It took effect at Jan 29, 2014, 6:00 PM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 29, 2014, 3:45 AM MST (10:45 UTC)
- In effect from
- Jan 29, 2014, 6:00 PM MST
- Expired
- Jan 29, 2014, 12:31 PM MST
- In force
- Issued by
- NWS Denver/Boulder, CO
Counties Boulder County, CO, Clear Creek County, CO, Douglas County, CO, Gilpin County, CO, Jefferson County, CO, Larimer County, CO, Park County, CO
The radar
The Denver radar (KFTG), 74 km from the middle of the area, began a volume at 10:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 10.8 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2723 m above ground
- 0-6 km bulk shear
- 81 kt
- 0-1 km storm-relative helicity
- 218 m²/s²
- 0-3 km storm-relative helicity
- 388 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
359 WWUS75 KBOU 291045 NPWBOU URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DENVER/BOULDER CO 345 AM MST WED JAN 29 2014 COZ035-036-291845- /O.NEW.KBOU.HW.A.0002.140130T0100Z-140130T1100Z/ LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- INCLUDING THE CITIES OF...ESTES PARK...GLENDEVEY...NEDERLAND... RED FEATHER LAKES...BAILEY...CENTRAL CITY...EVERGREEN... GEORGETOWN...IDAHO SPRINGS...WESTCREEK 345 AM MST WED JAN 29 2014 ...HIGH WIND WATCH IN EFFECT FROM THIS EVENING THROUGH LATE TONIGHT... THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A HIGH WIND WATCH...WHICH IS IN EFFECT FROM THIS EVENING THROUGH LATE TONIGHT. * TIMING...HIGH WIND WILL BE POSSIBLE AFTER 6 PM THIS EVENING THROUGH 4 AM THURSDAY MORNING. * WINDS...WEST TO NORTHWEST WINDS 25 TO 40 MPH WITH GUSTS TO 80 MPH. * IMPACTS...TRAVEL ON NORTH-SOUTH HIGHWAYS LIKE THE PEAK-TO-PEAK HIGHWAY COULD BE DIFFICULT OR DANGEROUS DUE TO CROSSWINDS. THERE MAY ALSO BE LOCAL GROUND BLIZZARDS CAUSED BY RECENTLY FALLEN SNOW BEING BLOWN AROUND BY THE STRONG WINDS. PRECAUTIONARY/PREPAREDNESS ACTIONS... REMEMBER...A HIGH WIND WATCH MEANS THAT STRONG AND POTENTIALLY DAMAGING WINDS MAY OCCUR. PERSONS IN THE WATCH AREA SHOULD REMAIN ALERT TO THE POSSIBILITY OF HIGH WINDS AND BE PREPARED TO TAKE ACTION SHOULD HIGH WINDS DEVELOP. && $$
1 follow-up statement
228 WWUS75 KBOU 291931 NPWBOU URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1231 PM MST WED JAN 29 2014 COZ035-036-300345- /O.UPG.KBOU.HW.A.0002.140130T0100Z-140130T1100Z/ /O.NEW.KBOU.HW.W.0006.140130T0000Z-140130T1200Z/ LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- INCLUDING THE CITIES OF...ESTES PARK...GLENDEVEY...NEDERLAND... RED FEATHER LAKES...BAILEY...CENTRAL CITY...EVERGREEN... GEORGETOWN...IDAHO SPRINGS...WESTCREEK 1231 PM MST WED JAN 29 2014 ...HIGH WIND WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 5 AM MST THURSDAY... THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT FROM 5 PM THIS AFTERNOON TO 5 AM MST THURSDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. * TIMING...STRONG AND POTENTIALLY DAMAGING WEST WINDS ARE LIKELY AFTER 6 PM THIS EVENING THROUGH 5 AM MST THURSDAY MORNING. * WINDS...WEST WINDS 30 TO 45 MPH WITH PEAK GUSTS TO 80 MPH. * IMPACTS...TRAVEL ON NORTH-SOUTH HIGHWAYS LIKE THE PEAK-TO-PEAK HIGHWAY WILL BECOME QUITE DIFFICULT AND EVEN DANGEROUS DUE TO VIOLENT CROSSWINDS. WINDS WILL ALSO PRODUCE GROUND BLIZZARDS POTENTIALLY REDUCING VISIBILITIES TO ZERO AT TIMES. PRECAUTIONARY/PREPAREDNESS ACTIONS... REMEMBER...A HIGH WIND WARNING MEANS THAT STRONG AND POTENTIALLY DAMAGING WINDS ARE EITHER OCCURRING OR HIGHLY LIKELY. RESIDENTS SHOULD MOVE TRASH CANS...PATIO FURNITURE...AND ANY OTHER ITEMS EASILY TOSSED ABOUT BY HIGH WINDS INDOORS. THE STRONG WINDS WILL ALSO HAVE THE POTENTIAL TO BLOW DOWN POWER LINES CAUSING POWER OUTAGES. MOTORISTS TRAVELING IN LIGHT WEIGHT AND HIGH PROFILE VEHICLES SHOULD CONSIDER DELAYING TRAVEL UNTIL THESE STRONG WINDS SUBSIDE. && $$ BAKER
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this high wind watch went out at Jan 29, 3:30 AM MST, 15 minutes earlier.
Area forecast discussion, Jan 29, 3:30 AM MST, 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER/BOULDER CO 330 AM MST WED JAN 29 2014 .SHORT TERM...NW FLOW ALOFT WILL GRADUALLY BECOME MORE WNW BY TONIGHT. MOISTURE WILL INCREASE IN THE MTNS ESPECIALLY THIS AFTN THRU TONIGHT WITH ATMOSPHERE BECOMING MOIST ADIABTIC. MEANWHILE WITH STG UPPER LEVEL JET OVERHEAD THIS WILL LEAD TO BANDED PCPN AND ENHANCE SNOWFALL RATES NOT ONLY IN THE MTNS BUT HIGHER VALLEYS AS WELL. THUS HAVE ADDED ZNS 30 AND 32 TO THE WINTER STORM WARNING. WINDS WE BE VERY GUSTY ESPECAILLY OVER THE HIGHER MTN PASSES WITH ZERO VISIBILITIES AT TIMES TONIGHT. EAST OF THE MTNS ONCE CONCERN FOR LATER THIS AFTN INTO THE EVENING HOURS WILL BE HIGH WIND THREAT IN THE FOOTHILLS AS THERE DOES APPEAR TO BE SOME POTENTIAL FOR A MTN WAVE WITH COMPONENT ALONG WINDS IN THE 60-65 KT RANGE . GREATEST THREAT APPEARS TO BE BETWEEN 03Z AND 09Z BASED ON CROSS-SECTIONS WITH THE MAIN AREA OF CONCERN IN THE NORMAL HIGH WIND BELT FM CENTRAL BOULDER COUNTY DOWN INTO NWRN JEFFERSON COUNTY. OVERALL CONFIDENCE IS NOT HIGH ENOUGH TO ISSUE A WARNING AT THIS POINT SO WILL JUST PUT OUT A WATCH. OVER NERN CO IT WILL BE DRY WITH WARMER TEMPERATURES THIS AFTN AS DOWNSLOPE COMPONENT KICKS IN. READINGS WILL RANGE FROM THE MID 40S TO LOWER 50S OVER THE PLAINS WITH MID TO UPPER 50S POSSIBLY AROUND THE DENVER AREA. MEANWHILE OVERNIGHT THERE MAY BE A SLIGHT CHANCE OF RAIN AND SNOW SHOWERS ALONG THE WY-NE BORDER AREA AS A WK COOL FNT MOVES INTO THAT AREA AFTER MIDNIGHT. .LONG TERM...MODELS HAVE A 120 TO 140 KNOT WESTERLY JET MAXIMUM OVER THE CWA THURSDAY AND THURSDAY NIGHT. BY FRIDAY...CONTINUING FRIDAY NIGHT...THE FLOW ALOFT DECREASES SOMEWHAT AND IS WEST- SOUTHWESTERLY. FOR THE MOST PART...THE QG VERTICAL VELOCITY FIELDS HAVE UPWARD SYNOPTIC SCALE ENERGY FOR THE FORECAST AREA THURSDAY THROUGH FRIDAY EVENING...WITH IT BEING FAIRLY STRONG ON FRIDAY. A NUMBER OF THE MODELS HAVE COME TO AGREEMENT CONCERNING THE BOUNDARY LAYER FLOW OVER THE CWA THURSDAY AND THURSDAY EVENING... IT'S NEARLY DUE EASTERLY UPSLOPE. THERE IS A WEAKER GRADIENT INDICATED FOR FRIDAY AND FRIDAY EVENING SO PERHAPS NORMAL DIURNAL PATTERNS WILL WIN OUT. BY EARLY SATURDAY MORNING...ANOTHER COLD AIR MASS WITH UPSLOPE BEHIND IT IS PROGGED INTO THE CWA BY 12Z. FOR MOISTURE...IT IS DEEP AND WIDESPREAD ON MOST OF THE MODELS FOR ALL THE CWA THURSDAY AND THURSDAY NIGHT. THE EAST DRIES OUT A LITTLE BIT FRIDAY MORNING...BUT THEN THE DEEP MOISTURE COVERS ALL AREAS AGAIN THE REST OF THE DAY AND FRIDAY NIGHT. THE OUTLIER BEING THE NAM...WHICH SHOWS A SOMEWHAT DRIER EAST FRIDAY NIGHT. THE QPF FIELDS PRETTY MUCH SHOW MEASURABLE SNOWFALL FOR ALL THE CWA THURSDAY THROUGH FRIDAY EVENING...THE HIGHEST AMOUNTS OVER THE MOUNTAINS. SO WITH THE MOISTURE...QG ASCENT...THE JET OVERHEAD ...SOME COLD AIR ADVECTION AND OROGRPAHIC HELP WILL KEEP THE HIGHLIGHTS GOING IN THE MOUNTAINS AND HIGH VALLEYS INTO THURSDAY EVENING AND NIGHT. WILL UP POPS A BIT OVER THE PLAINS WITH ALL THAT IN MIND INCLUDING SOME UPSLOPE FLOW. NO "LIKELY"S FOR NOW ON THE PLAINS. FOR TEMPERATURES...THURSDAY'S HIGHS LOOK TO BE 3-8 C COLDER THAN TODAY'S. FRIDAY'S HIGHS ARE 1-2 C COLDER THAN THURSDAY'S. FOR THE LATER DAYS DAYS...SATURDAY THROUGH TUESDAY ...AN UPPER TROUGH MOVES ACROSS THE CWA SATURDAY NIGHT INTO SUNDAY. WEAK ZONAL FLOW ALOFT IS PROGGED ON SUNDAY. BY MONDAY ...SOUTHWESTERLY FLOW ALOFT IS ON THE INCREASE...WITH ANOTHER UPPER TROUGH TO MOVE ACROSS ON TUESDAY. MOISTURE IS NOT VERY SIGNIFICANT ALL FOUR DAYS...EVEN WITH THE UPPER LEVEL SYSTEMS. THE CWA LOOKS TO STAY IN A COLDER THAN NORMAL AIRMASS ALL FOUR DAYS. NO SIGNIFICANT POPS RIGHT NOW ANYWHERE...BUT THAT MAY CHANGE. && .AVIATION...WINDS WERE DRAINAGE EARLY THIS MORNING WITH ONLY SOME HIGHER LEVEL CLOUDS MOVING ACROSS. WINDS SHOULD STAY SSW THRU THE AFTN. THIS EVENING AS HIGHER WINDS DEVELOP IN AND NR THE FOOTHILLS MAY SEE A SWITCH TO A MORE WLY COMPONENT IN THE EARLY EVENING HOURS AND THEN MORE WNW AFTER MIDNIGHT. && .BOU WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING FROM 6 PM THIS EVENING TO 5 AM MST FRIDAY FOR COZ033-034. HIGH WIND WATCH FROM THIS EVENING THROUGH LATE TONIGHT FOR COZ035-036. WINTER STORM WARNING FROM 6 PM THIS EVENING TO MIDNIGHT MST THURSDAY NIGHT FOR COZ030-032. WINTER STORM WARNING FROM NOON TODAY TO 5 AM MST FRIDAY FOR COZ031. && SHORT TERM...RPK LONG TERM....RJK AVIATION...RPK
Hazardous weather outlook, Jan 28, 11:30 AM MST, 16 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1130 AM MST TUE JAN 28 2014 COZ030>051-291830- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1130 AM MST TUE JAN 28 2014 ...HEAVY SNOWFALL AND STRONG WINDS POSSIBLE ACROSS THE NORTHERN COLORADO HIGH COUNTRY BEGINNING WEDNESDAY NIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT WEATHER CONDITIONS WILL IMPROVE TODAY AS DRIER AIR SPREAD ACROSS THE AREA. HOWEVER TEMPERATURES WILL REMAIN COLD. GUSTY WINDS WILL CONTINUE OVER THE HIGHER MOUNTAINS AND ALONG THE FOOTHILLS...INCREASING AFTER MIDNIGHT .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SNOWFALL IS EXPECTED TO DEVELOP IN THE COLORADO HIGH COUNTRY WEDNESDAY AFTERNOON AND POSSIBLY BECOME HEAVY WEDNESDAY NIGHT WITH STRONG AND GUSTY WESTERLY WINDS. AREAS ABOVE TIMBERLINE AND THE HIGHER MOUNTAIN PASSES COULD SEE WIND GUSTS IN EXCESS OF 65 MPH POTENTIALLY CAUSING EXTENSIVE BLOWING SNOW...DANGEROUSLY COLD WIND CHILLS AND HAZARDOUS WINTER DRIVING CONDITIONS. THESE HARSH WINTER WEATHER CONDITIONS COULD LINGER THROUGH THURSDAY AFTERNOON. HIGHER AREAS ROUGHLY ALONG AND WEST OF THE CONTINENTAL DIVIDE COULD SEE SNOW ACCUMULATION TOTALING 18 TO 30 INCHES BY THURSDAY EVENING. THERE IS A GOOD CHANCE THAT THE HIGH COUNTRY WILL CONTINUE TO SEE PERIODS OF SNOW FROM FRIDAY THROUGH THE WEEKEND. MEANWHILE THE FRONT RANGE MOUNTAINS AND HIGHER FOOTHILLS COULD EXPERIENCE STRONG DOWNSLOPE WINDS WEDNESDAY NIGHT AND THURSDAY MORNING WITH GUSTS POSSIBLY TO 70 MPH. LIGHT SNOWFALL WILL ALSO BE POSSIBLE. THE HIGH PLAINS SHOULD REMAIN DRY UNTIL THURSDAY MORNING WHEN A COLD FRONT MOVING THROUGH THE AREA COULD BRING SNOW AND COLDER TEMPERATURES TO THE AREA. ABUNDANT PACIFIC MOISTURE COMBINED WITH A SERIES OF WEAK WEATHER DISTURBANCES AND VERY STRONG WESTERLY FLOW ALOFT WILL PRODUCE THE UPCOMING SIGNIFICANT SNOWFALL IN THE NORTHERN COLORADO HIGH COUNTRY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 29, 12:31 PM MST | High Wind Warning | BOU | Boulder, Clear Creek, Douglas, Gilpin, Jefferson, Larimer and 1 more | 16 hr |
| Jan 29, 3:22 PM MST | Winter Storm Watch | BOU | Adams, Arapahoe, Boulder, Broomfield, Clear Creek, Denver and 8 more | 14 hr |
Nearby
High Wind Watches in Colorado, 2014Every high wind watch in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.